Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 132, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 6, 2016, 7:44 PM EDT for Buchanan County, Virginia. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2016, 7:44 PM EDT (23:44 UTC)
- Expired
- Jul 6, 2016, 8:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Buchanan County, VA
The radar
The Jackson,KY radar (KJKL), 126 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 8:00 PM EDT | TSTM WND DMG | 3 Sse Vansant, VA | SHERIFF REPORTS TREE DOWN ACROSS DESKINS RD RT 620 NEAR LICKLOG BRANCH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1250 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
741
WUUS51 KRLX 062344
SVRRLX
VAC027-070030-
/O.NEW.KRLX.SV.W.0132.160706T2344Z-160707T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
744 PM EDT WED JUL 6 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BUCHANAN COUNTY IN SOUTHWESTERN VIRGINIA...
* UNTIL 830 PM EDT
* AT 744 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DAVENPORT...
MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DAVENPORT...OAKWOOD AND VANSANT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3711 8216 3712 8217 3719 8222 3731 8192
3717 8186 3717 8187 3715 8188 3715 8190
3713 8192 3713 8196 3712 8197 3713 8199
3711 8201 3709 8202 3708 8215
TIME...MOT...LOC 2344Z 255DEG 19KT 3715 8216
HAIL...1.00IN
WIND...60MPH
$$
252 follow-up statements
801
WWUS51 KRLX 070004
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
804 PM EDT WED JUL 6 2016
VAC027-070030-
/O.CON.KRLX.SV.W.0132.000000T0000Z-160707T0030Z/
BUCHANAN VA-
804 PM EDT WED JUL 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHEASTERN BUCHANAN COUNTY...
AT 804 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF GRUNDY...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
OAKWOOD AND VANSANT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3713 8214 3715 8215 3724 8209 3731 8192
3717 8186 3717 8187 3715 8188 3715 8190
3713 8192 3713 8196 3712 8197 3713 8199
3711 8201 3710 8204 3710 8209
TIME...MOT...LOC 0004Z 255DEG 19KT 3718 8203
HAIL...<.75IN
WIND...60MPH
$$
25487
WWUS51 KRLX 070026
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
826 PM EDT WED JUL 6 2016
VAC027-070036-
/O.EXP.KRLX.SV.W.0132.000000T0000Z-160707T0030Z/
BUCHANAN VA-
826 PM EDT WED JUL 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUCHANAN COUNTY
WILL EXPIRE AT 830 PM EDT...
THE STORM WHICH PROMPTED THE WARNING WEAKENED BELOW SEVERE LIMITS AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL BE ALLOWED TO
EXPIRE. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3713 8214 3715 8215 3724 8209 3731 8192
3717 8186 3717 8187 3715 8188 3715 8190
3713 8192 3713 8196 3712 8197 3713 8199
3711 8201 3710 8204 3710 8209
TIME...MOT...LOC 0024Z 255DEG 19KT 3718 8203
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 7:38 PM EDT, 6 minutes earlier.
Area forecast discussion, Jul 6, 7:38 PM EDT, 6 minutes before
Area Forecast Discussion National Weather Service Charleston WV 738 PM EDT WED JUL 6 2016 .SYNOPSIS... Very warm/muggy air remains in place. Disturbances Tonight and Thursday. Cold front shakes up the pattern Friday night. High pressure passes by to the north on Sunday. && .NEAR TERM /THROUGH THURSDAY NIGHT/... 530 pm update...tweaked wind and sky grids based on current observations. Line of convection across southeast Ohio has been showing signs of weakening...with mainly just a brief heavy downpour and wind gusts in the teens to lower 20 kt range. Bulk of this convection should die down over the next few hours...but will still have lingering showers/isold thunder across the north through evening as shortwave skirts across the north. Previous discussion follows... In the very warm and humid air mass, scattered afternoon convection was developing western portions of the forcast area, out ahead of an arcing line of strong to severe storms approaching from the west. While showing signs of weakening a bit, in the afternoon heating, the line is not likely to fall apart through the remainder of the afternoon, so have reflected this with line of likely pops moving into western flank of forecast area, before pops lower this evening as the activity continues east into the forecast area tonight. Given upper forcing, high PW values and associated instability, at least some semblance of this convective feature is likely remain intact through much of the overnight. Thursday morning will be another warm and muggy one with stratus and fog in the wake of the night time convection. Convection is likely to refire in the afternoon heating Thursday, but upper level ridging and some mid level dry air may limit coverage and duration. Temperatures and dew points on track in this warm and muggy pattern as previous forecast and guidance have been handing this time range well outside mesoscale convective effects. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... Warm and humid weather continues to start the short term, with scattered showers and thunderstorms Friday. A cold front approaches late Friday, crossing Friday night. Have high chance and likely POPs with this. There is decent shear and instability, although they may be slightly offset from each other. Storms will be incoming from the west at a good time diurnally, so best chance of strong to severe storms looks to be in the Ohio River Valley. With current timing, anticipate convection strength would be waning as the storms continue east through the I-77 and I-79 corridors. Precipitable water along and ahead of the front are fairly steady around 2 inches providing heavy rain potential. HWO adequately covers storm and water threat so no changes planned there. Secondary surface front and upper level trough sink in behind the cold front...so lingered some slight chance to chance POPs across the north through Saturday. This will taper off Saturday night. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Main change over previous forecast was to lower POPs early next week. ECMWF is now taking the cold front from the short term farther south so have mainly dry forecast Sunday and Monday. Moisture begins to increase again through midweek with POPs gradually increasing -- maxing out each afternoon and waning during the overnights. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... SCT showers and thunderstorms continue across the area this evening...as upper disturbances trigger convection in the warm unstable airmass. Expect brief heavy downpours...small hail...and gusty winds in vicinity of storms...along with brief mvfr/ifr restrictions. Most of this convection should die down after 06-09Z...but expecting widespread mvfr/ifr fog and stratus to develop...lasting through 13-15Z...when partial clearing/lifting to VFR is expected. Convection will refire again on Thursday...particularly after 16Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Coverage and continuation of convection through 12Z Thursday in question. Development of fog or stratus tonight and restrictions may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 07/07/16 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H M M M M M L L L L HTS CONSISTENCY M M M M M M M M M M M M BKW CONSISTENCY H H M M L L L L L L L L EKN CONSISTENCY H M M M M L L L L L L L PKB CONSISTENCY H H H L H H M M L L L L CKB CONSISTENCY H H H H M M L L L L L L AFTER 00Z FRIDAY... IFR possible in showers/storms Thursday night, and then again late Friday and friday night. IFR in stratus and fog possible late overnight Friday night into Saturday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/MZ NEAR TERM...TRM/SL SHORT TERM...MZ LONG TERM...MZ/99 AVIATION...sl
Hazardous weather outlook, Jul 6, 4:45 AM EDT, 14 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 445 AM EDT WED JUL 6 2016 KYZ101>103-105-OHZ083-084-086-087-VAZ003-004-WVZ005>007-013>015- 024>026-033>036-070845- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-GALLIA-LAWRENCE OH- DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-MINGO- LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE- 445 AM EDT WED JUL 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA...AND PORTIONS OF SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. IN THE MUGGY AIR...LOCAL DOWNPOURS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT. IF THE THREAT OF HEAVY RAIN INCREASES... A FLASH FLOOD WATCH MAY BE POSTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. IN THE MUGGY AIR...DOWNPOURS ARE AGAIN POSSIBLE THURSDAY INTO FRIDAY NIGHT. IF THE THREAT OF HEAVY RAIN INCREASES...A FLASH FLOOD WATCH MAY BE POSTED. SEVERE THUNDERSTORMS COULD FORM FRIDAY AFTERNOON AND FRIDAY EVENING...WITH DAMAGING WIND GUSTS THE MAIN HAZARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-085-WVZ008>011-016>020-027>032-037>040-046-047- 070845- PERRY-MORGAN-ATHENS-WASHINGTON-MEIGS-JACKSON WV-WOOD-PLEASANTS-TYLER- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 445 AM EDT WED JUL 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. IN THE MUGGY AIR...DOWNPOURS ARE POSSIBLE THURSDAY INTO FRIDAY NIGHT. IF THE THREAT OF HEAVY RAIN INCREASES... A FLASH FLOOD WATCH MAY BE POSTED. SEVERE THUNDERSTORMS COULD FORM FRIDAY AFTERNOON AND FRIDAY EVENING...WITH DAMAGING WIND GUSTS THE MAIN HAZARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KTB
In the hours before
Local storm report, Jul 6, 2:35 PM EDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TORNADO 4 S CHARLESTON 38.29N 81.64W
07/04/2016 KANAWHA WV NWS STORM SURVEY
NWS DAMAGE SURVEY LOCATED NUMEROUS TREES DOWN NEAR
LOUDENDALE...NORTH OF KANAWHA STATE FOREST. LOCATION OF
TREE DEBRIS... BRANCHES... AND TRUNK SNAPS WAS
CONSISTANT WITH LOCATION OF TORNADIC DEBRIS SIGNATURE
NOTED ON KRLX RADAR AT THE TIME OF THE EVENT.
&&
EVENT NUMBER RLX1601193
MACSpecial weather statement, Jul 6, 7:15 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
715 PM EDT WED JUL 6 2016
KYZ101-062345-
GREENUP-
715 PM EDT WED JUL 6 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREENUP COUNTY...
AT 714 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF LETITIA...OR 10 MILES SOUTHWEST OF PORTSMOUTH...MOVING EAST AT 30
MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTH SHORE AND SOUTH PORTSMOUTH.
LAT...LON 3872 8303 3873 8300 3872 8298 3875 8292
3875 8291 3869 8288 3867 8304 3868 8303
3870 8304
TIME...MOT...LOC 2314Z 257DEG 24KT 3868 8312
25The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 1:05 AM EDT | Flash Flood Warning | RLX | Buchanan | 4 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.